Kansas, 2008

Flood in Kansas, March 3, 2008

March 3, 2008 · NWS EAX · 1 event in 1 county or zone

Heavy rains associated with a frontal boundary and upper level storm system, caused minor flooding on Stranger Creek.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

Heavy rains associated with a frontal boundary and upper level storm system, caused minor flooding on Stranger Creek.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Mar 3, 5:46 AM CST, 6 hours 9 minutes earlier.

Area forecast discussion, Mar 3, 5:46 AM CST, 6 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
546 AM CST MON MAR 3 2008

...UPDATED AVIATION...

.DISCUSSION...
/ISSUED 435 AM CST MON MAR 3 2008/

ALL OF THE HEADLINES HAVE BEEN CANCELLED OR EXPIRED. EXCEPT FOR THE
FAR EASTERN COUNTIES THE LARGE PRECIPITATION SHIELD HAS MOVED EAST
OF THE REGION. THE COLD FRONT HAS PUSHED SOUTHEAST OF THE CWA AND
COLDER AND DRIER AIR ARE SLOWLY WORKING SOUTHWARD. HIGH TEMPERATURES
MAY END UP OCCURRING AT TWO DIFFERENT TIMES...FIRST AT THE START OF
THE DAY AND THEN BY MID AFTERNOON AFTER A SLIGHT RECOVERY FROM A MID
MORNING LOW. WILL KEEP SKIES GENERALLY CLOUDY TODAY AS PRIMARY
MID/UPPER TROUGH WILL BE SLOW TO CLEAR THE REGION PLUS MID/HIGH
CLOUDS WILL STREAM NORTHEAST FROM THE CLOSED LOW MOVING INTO TX.

MODELS ARE VERY SIMILAR IN POSITION/TIMING OF THE CLOSED UPPER
SYSTEM WITH THE GFS HAVING A SLIGHTLY MORE NORTHERN TRACK. STILL
SOME POTENTIAL FOR THE NORTHERN FRINGES OF THE DEFORMATION SHIELD TO
NICK THE FAR SOUTHEASTERN COUNTIES LATE TONIGHT AND TUESDAY MORNING
SO WILL KEEP A SLIVER OF LIKELY POPS GOING FOR THIS REGION WITH SNOW
AMOUNTS LESS THAN AN INCH. DAY SHIFT WILL NEED TO SEE IF THE 12Z
RUNS SHIFT THE STORM TRACK FURTHER NORTHWEST.

OTHERWISE...DONT SEE MUCH IF ANY WARMING DURING THE WORK WEEK. IN
FACT THE GFS BRINGS IN ANOTHER SURGE OF COLD AIR SOUTHWARD OUT OF
CENTRAL CANADA BY FRIDAY. ALSO ADDED SOME FLURRIES FOR WEDNESDAY AND
WEDNESDAY NIGHT AS A FAST MOVING UPPER SYSTEM PLOWS THROUGH.
MOISTURE SHOULD BE LIMITED SO HELD OFF ON MENTIONING ANY MEASURABLE
PRECIPITATION.

MJ

&&

.AVIATION...

TRICKY AVIATION FORECAST THROUGH THE NEXT 6-12 HOURS AS NEXT PHASE
ASSOCIATED WITH THE UPPER LEVEL SYSTEM MOVING INTO THE SOUTHERN
PLAINS TAKES SHAPE. CEILINGS HAVE RISEN OVER THE LAST SEVERAL HOURS
ACROSS THE TERMINALS WITH LLVL STRATUS DECK HAVING MOVED SOUTH OF
THE AREA AND ONLY A FEW CLOUDS AROUND 2KFT REMAINING. CURRENTLY SEEING
THE NEXT SURGE OF CLOUD COVER HEADING NORTHWARD OUT OF EASTERN
OKLAHOMA. MAIN CONCERN WILL BE TO WHAT EXTENT THIS DECK PUSHES
NORTHWARD AS THE UPPER LEVEL SYSTEM MATURES AND BEGINS TO WRAP UP
ACROSS THE SOUTHERN PLAINS. CURRENT THINKING IS FOR A FAIRLY SHARP
CUT OFF TO THE LOWER CLOUD DECK TO DEVELOP AS THE SYSTEM PUSHES EAST
AND DEEPENS. FOR THE TIME BEING...HAVE KEPT THE LOWER CEILINGS SOUTH
OF THE TERMINALS WITH A MID LEVEL CLOUD DECK PERSISTING INTO THE
AFTERNOON HOURS. WILL HAVE TO KEEP AN EYE ON THE NORTHWARD EXTENT OF
THE LOWER CEILINGS AS WELL AS THE SOUTHWARD PUSH OF THE DRIER AIR
CURRENTLY TO THE NORTH OF THE TERMINALS...AS THIS MAY HELP TO ERODE
THINGS CLOSER TO KSTJ.

DEROCHE

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
Hazardous weather outlook, Mar 3, 5:59 AM CST, 5 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
559 AM CST MON MAR 3 2008

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-041200-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-
JOHNSON KS-ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-
PUTNAM-SCHUYLER-HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-
BUCHANAN-CLINTON-CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-
RAY-CARROLL-CHARITON-RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-
CASS-JOHNSON MO-PETTIS-COOPER-BATES-HENRY-
559 AM CST MON MAR 3 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL
AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...TODAY AND TONIGHT

A POTENT UPPER LEVEL STORM SYSTEM ENTERING WEST TEXAS TODAY WILL LIFT
NORTHEAST THROUGH ARKANSAS TONIGHT. THE NORTHERN EDGE OF ITS PRECIPITATION
SHIELD MAY REACH AS FAR NORTH AS A CLINTON TO BOONVILLE LINE VERY
LATE TONIGHT...LEAVING UP TO AN INCH OF SNOW.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SOME SNOW MAY LINGER OVER THE FAR SOUTHEASTERN COUNTIES TUESDAY
MORNING BEFORE CLEARING EASTWARD. OTHERWISE...NO HAZARDOUS WEATHER IS
FORECAST.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

MJ

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Leavenworth

When
March 3, 11:55 AM CST to 9:30 PM CST
Where
Leavenworth County, 1.14 mi NE of Easton to 2.4 mi NNE of Easton
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
39.360, -95.103

The Stranger Creek at Easton crested at 17.99 feet, or 0.99 feet above flood stage.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2008Every state in 2008This day in weather historyWarnings in Kansas, March 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 87219.